Illinois, 2001Flash Flooding and Flood in Illinois, July 8 to 9, 2001
July 8 to 9, 2001 · NWS ILX · 8 events in 7 counties and zones
7 flash flood, 1 flood, as filed by the National Weather Service.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 8, 2:15 PM CST, 8 hours 42 minutes earlier.
Area forecast discussion, Jul 8, 2:15 PM CST, 8 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
300 AM CDT SUN JUL 8 2001
ONGOING SVR WX CURRENTLY RIDING ALONG THE SFC BOUNDARY LOCATED
ACROSS THE NORTHERN SECTIONS OF CEN IL. HOT AND HUMID AIRMASS
LOCATED JUST TO THE SOUTH OF THIS BOUNDARY WITH SFC DWPTS IN THE UPR
70S WITH CAPES OF 3000-4000 J/KG. SO SHORT TERM CONCERNS WILL BE
CONTINUED HEAT AND SHRA/TSRA CHCS TNGT INTO MON.
MODELS DOING A FAIRLY GOOD JOB WITH CONVECTION ACROSS CEN IL ATTM...
AS FAR AS QPF AND FRONTAL PLACEMENT IS CONCERNED. PREFER THE AVN
THIS RUN...AS RUN TO RUN IT HAS BEEN DOING A GREAT JOB...AND ITS QPF
LOOKS THE MOST REPRESENTATIVE. AVN SHOWS BOUNDARY MAKING SLOW
PROGRESS ACROSS THE AREA TNGT WITH TSRA CHC AGAIN OVRNIGHT. WILL
KEEP LIKELY POPS GOING IN MOST AREAS WITH LOTS OF CONVG/INSTABILITY
ALONG OR SOUTH OF THE BOUNDARY. ANOTHER WK VORT MAX COMES THROUGH
AFTER 06Z. CHC OF SHRA/TSRA WILL COOL DOWN TEMPS SLIGHTLY TNGT JUST
BELOW HEAT ADVIS CRITERIA. SO WILL END HEAT ADVIS THIS EVENING.
TEMPS WILL STILL BE ON THE WARM SIDE TNGT...WITH GUID STILL IN THE
LOWER 70S. SO WILL KEEP THE MUGGY WORDING IN THE ZONES.
AVN VERY AGRESSIVE WITH MOVING THE BOUNDARY ACROSS CEN IL EARLY
MON. BELIEVE MODELS MAY A BIT TOO AGREESIVE WITH THE FRONT MOVING
ACROSS CEN. SO WILL KEEP POPS GOING IN THE MORNING HOURS IN THE NRN
GROUPS...AND LIKELY POPS MOST EVERYWHERE ELSE ALL DAY MON. WILL
START TO DRY THINGS OUT ON MON NGT AS FRONT ACTUALLY MAKES GOOD
PROGRESS SOUTH. WIDESPREAD RAIN AND CLOUDS WILL BRING SOME RELIEF
FROM THE HEAT ON MONDAY AS SOMEWHAT DRIER AIR FILTERS INTO THE NRN
SECTIONS. GUID NUMBERS ARE SIMILIAR AND WILL FOLLOW.
FRONTAL BOUNDARY IS SOUTH OF CEN IL ON TUES...WITH DRIER AIR OVHD.
AVN DOES SHOW SOME WK MOISTURE CONVG ACROSS ERN SECTIONS OF CEN IL
LATE TUES NGT. BUT WILL LEAVE THIS DRY FOR NOW AS CHCS LOOK
MINIMAL.
FOR THE EXTENDED...WD LOOK DRY ATTM AS FRONTAL BOUNDARY STAYS WEST
OF IL WITH SFC RIDGING STILL AROUND. NICE WAA AND MOISTURE RETURN
ON THU FOR WRN SECTIONS OF IL. THIS WILL OVERSPREAD ALL OF CEN IL ON
THU...WITH A WIDESPREAD SHRA/TSRA CHC. WILL CONTINUE THE TREND OF
DRYING THINGS OUT AFTER THIS SYS MOVES THROUGH FOR FRI THROUGH
SUN.
SPI TB 073/089 065/085 067 22663
PIA EU 072/087 066/083 064 22631
DEC TB 073/089 065/085 067 22663
CMI TB 072/088 066/084 067 22663
MTO TB 076/089 067/085 067 22663
LWV TE 076/090 067/086 068 22563
.ILX...
KETCHAM
In the hours before
Local storm report, Jul 8, 5:26 PM CST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
626 PM CDT SUN JUL 8 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
o0600 PM TOLEDO IL WIND DAMAGE
07/08/01 CUMBERLAND HAM RADIO TOWER BLOWN DOWN
KELLYLocal storm report, Jul 8, 5:55 PM CST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
655 PM CDT SUN JUL 8 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM ROBINSON IL WIND DAMAGE
07/08/01 CRAWFORD LARGE DEAD TREE FELL ON A
HOUSE AND DESTROYED THE
HOUSE. REPORTED BY ESDA.
KELLYLocal storm report, Jul 8, 6:18 PM CST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...RETRANSMISSION OF MCLEAN CO.
NATIONAL WEATHER SERVICE LINCOLN, IL
718 PM CDT SUN JUL 8 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM CHENOA IL WIND DAMAGE
07/08/01 MCLEAN SMALL ASH TREE SNAPPED
OFF. WIND GUST ESTIMATED 60
MPH. REPORTED BY NWS COOP
OBSERVER.
0300 PM GRIDLEY IL 60 MPH TSTM WIND GUST
07/08/01 MCLEAN ESTIMATED WIND GUST OF 60
MPH. REPORTED BY NWS COOP
OBSERVER.
0320 PM 3.5 SW CHENOA IL WIND DAMAGE
07/08/01 MCLEAN CORN FIELD FLATTENED.
REPORTED BY NWS COOP
OBSERVER.
0320 PM CHENOA IL WIND DAMAGE
07/08/01 MCLEAN TREE DOWN...BLOCKING
S HIGHWAY 24 IN CHENOA.
REPORT FROM ESDA
KELLYSpecial weather statement, Jul 8, 6:40 PM CST, 4 hours 17 minutes before
ILZ056-057-061>063-066>068-071>073-090100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
740 PM CDT SUN JUL 8 2001
...ALL SEVERE THUNDERSTORM WATCHES FOR CENTRAL ILLINOIS CANCELED.:..
THE SEVERE THUNDERSTORM WATCHES THAT WERE IN EFFECT UNTIL 9 PM AND 11
PM FOR SHELBY...COLES...CUMBERLAND...EDGAR...CLARK...EFFINGHAM...
JASPER...CRAWFORD...CLAY...RICHLAND AND LAWRENCE HAS BEEN CANCELED.
FRIEDERS
Local storm report, Jul 8, 7:18 PM CST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
818 PM CDT SUN JUL 8 2001
...STORM SUMMARY FOR 7/08/01...
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM 1 S BRADFORD IL WIND DAMAGE
07/08/01 STARK TREE 1.5 FEET IN DIAMETER
BLOWN DOWN. ESTIMATED WIND
GUST OF 60 TO 70 MPH.
REPORTED BY NWS COOP
OBSERVER.
0215 PM HENRY IL WIND DAMAGE
07/08/01 MARSHALL ESTIMATED WIND GUST OF 60
MPH. FAIRGROUND TENT BLOWN
DOWN. REPORT FROM COUNTY
SHERIFF.
0216 PM HENRY IL WIND DAMAGE
07/08/01 MARSHALL ESTIMATED WIND GUST OF 60
MPH...PUBLIC REPORT.
0245 PM 4 S MINONK IL WIND DAMAGE
07/08/01 WOODFORD CORNFIELD FLATTENED BY
WIND. REPORTED BY COUNTY
ESDA.
0300 PM GRIDLEY IL 60 MPH TSTM WIND GUST
07/08/01 MC LEAN ESTIMATED WIND GUST OF 60
MPH. REPORTED BY NWS COOP
OBSERVER.
0320 PM 3.5 SW CHENOA IL WIND DAMAGE
07/08/01 MC LEAN CORN FIELD FLATTENED.
REPORTED BY NWS COOP
OBSERVER.
0320 PM CHENOA IL WIND DAMAGE
07/08/01 MC LEAN TREE DOWN...BLOCKING
HIGHWAY 24 IN CHENOA.
REPORT FROM ESDA. ASH TREE
BLOWN DOWN SNAPPED OFF.
WIND GUST ESTIMATED TO 60
MPH. REPORTED BY NWS COOP
OBSERVER.
0350 PM HOOPESTON IL WIND DAMAGE
07/08/01 VERMILION ESTIMATED WIND GUST OF 85
MPH. NUMEROUS POWER LINES
DOWN. MANY TREES DOWN. ONE
TREE DOWN ON A HOUSE.
REPORTED BY THE HOOPESTON
CITY ESDA.
0353 PM HOOPESTON IL 80 MPH TSTM WIND GUST
07/08/01 VERMILION WIND GUST ESTIMATED AT 75
TO 80 MPH. REPORT FROM ESDA
0420 PM 2 S HOOPESTON IL WIND DAMAGE
07/08/01 VERMILION TREES SNAPPED OFF 6 FEET
OFF THE GROUND. POWER POLES
DOWN. REPORTED BY ESDA.
0430 PM LOVINGTON IL TORNADO
07/08/01 MOULTRIE CORNFIELD FLATTENED ON
NORTHWEST SIDE OF TOWN. 5
TO 7 HOMES WITH ROOF DAMAGE
AND A GARAGE DAMAGED. TREES
AND POWER LINES ALSO DOWN.
REPORTED BY SHERIFF. NWS
COOP OBSERVER SURVEYED
DAMAGE...WITH TRACK
STARTING 1 NW OF
TOWN...GOING THROUGH
TOWN...AND TO JUST
SOUTHEAST OF TOWN AT THE
INTERSECTION OF ROUTES 133
AND 32. PATH WAS 1.5-2
BLOCKS WIDE AND 0.75 MILES
LONG. STARTED AT 430 PM AND
LIFTED AT 435 PM.
0448 PM 5 W MATTOON IL TORNADO
07/08/01 COLES TORNADO...BRIEF TOUCHDOWN
OBSERVED BY DEPUTY AND
RELAYED BY ESDA.
0450 PM SULLIVAN IL TORNADO
07/08/01 MOULTRIE BRIEF TOUCHDOWN SOUTHEAST
OF SULLIVAN. OBSERVED BY
OFF DUTY STATE TROOPER AND
FOLLOWED TILL DISSIPATED.
FROM STATE POLICE DISTRICT
10.
0514 PM 1 N SHELBYVILLE IL TORNADO
07/08/01 SHELBY WATERSPOUT OVER LAKE
SHELBYVILLE. REPORTED BY
THE PUBLIC AND RELAYED BY
NWS COOP OBSERVER.
0600 PM TOLEDO IL WIND DAMAGE
07/08/01 CUMBERLAND HAM RADIO TOWER BLOWN
DOWN. FROM NWS HAM RADIO
UNIT.
0640 PM ROBINSON IL WIND DAMAGE
07/08/01 CRAWFORD LARGE DEAD TREE FELL ON A
HOUSE AND DESTROYED THE
HOUSE. REPORTED BY ESDA.
KELLY/HUETTL/GOETSCHLocal storm report, Jul 8, 7:56 PM CST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...RETRANSMISSION FOR MCLEAN COUNTY
NATIONAL WEATHER SERVICE LINCOLN IL
818 PM CDT SUN JUL 8 2001
...STORM SUMMARY FOR 7/08/01...
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM 1 S BRADFORD IL WIND DAMAGE
07/08/01 STARK TREE 1.5 FEET IN DIAMETER
BLOWN DOWN. ESTIMATED WIND
GUST OF 60 TO 70 MPH.
REPORTED BY NWS COOP
OBSERVER.
0215 PM HENRY IL WIND DAMAGE
07/08/01 MARSHALL ESTIMATED WIND GUST OF 60
MPH. FAIRGROUND TENT BLOWN
DOWN. REPORT FROM COUNTY
SHERIFF.
0216 PM HENRY IL WIND DAMAGE
07/08/01 MARSHALL ESTIMATED WIND GUST OF 60
MPH...PUBLIC REPORT.
0245 PM 4 S MINONK IL WIND DAMAGE
07/08/01 WOODFORD CORNFIELD FLATTENED BY
WIND. REPORTED BY COUNTY
ESDA.
0300 PM GRIDLEY IL 60 MPH TSTM WIND GUST
07/08/01 MCLEAN ESTIMATED WIND GUST OF 60
MPH. REPORTED BY NWS COOP
OBSERVER.
0320 PM 3.5 SW CHENOA IL WIND DAMAGE
07/08/01 MCLEAN CORN FIELD FLATTENED.
REPORTED BY NWS COOP
OBSERVER.
0320 PM CHENOA IL WIND DAMAGE
07/08/01 MCLEAN TREE DOWN...BLOCKING
HIGHWAY 24 IN CHENOA.
REPORT FROM ESDA. ASH TREE
BLOWN DOWN SNAPPED OFF.
WIND GUST ESTIMATED TO 60
MPH. REPORTED BY NWS COOP
OBSERVER.
0350 PM HOOPESTON IL WIND DAMAGE
07/08/01 VERMILION ESTIMATED WIND GUST OF 85
MPH. NUMEROUS POWER LINES
DOWN. MANY TREES DOWN. ONE
TREE DOWN ON A HOUSE.
REPORTED BY THE HOOPESTON
CITY ESDA.
0353 PM HOOPESTON IL 80 MPH TSTM WIND GUST
07/08/01 VERMILION WIND GUST ESTIMATED AT 75
TO 80 MPH. REPORT FROM ESDA
0420 PM 2 S HOOPESTON IL WIND DAMAGE
07/08/01 VERMILION TREES SNAPPED OFF 6 FEET
OFF THE GROUND. POWER POLES
DOWN. REPORTED BY ESDA.
0430 PM LOVINGTON IL TORNADO
07/08/01 MOULTRIE CORNFIELD FLATTENED ON
NORTHWEST SIDE OF TOWN. 5
TO 7 HOMES WITH ROOF DAMAGE
AND A GARAGE DAMAGED. TREES
AND POWER LINES ALSO DOWN.
REPORTED BY SHERIFF. NWS
COOP OBSERVER SURVEYED
DAMAGE...WITH TRACK
STARTING 1 NW OF
TOWN...GOING THROUGH
TOWN...AND TO JUST
SOUTHEAST OF TOWN AT THE
INTERSECTION OF ROUTES 133
AND 32. PATH WAS 1.5-2
BLOCKS WIDE AND 0.75 MILES
LONG. STARTED AT 430 PM AND
LIFTED AT 435 PM.
0448 PM 5 W MATTOON IL TORNADO
07/08/01 COLES TORNADO...BRIEF TOUCHDOWN
OBSERVED BY DEPUTY AND
RELAYED BY ESDA.
0450 PM SULLIVAN IL TORNADO
07/08/01 MOULTRIE BRIEF TOUCHDOWN SOUTHEAST
OF SULLIVAN. OBSERVED BY
OFF DUTY STATE TROOPER AND
FOLLOWED TILL DISSIPATED.
FROM STATE POLICE DISTRICT
10.
0514 PM 1 N SHELBYVILLE IL TORNADO
07/08/01 SHELBY WATERSPOUT OVER LAKE
SHELBYVILLE. REPORTED BY
THE PUBLIC AND RELAYED BY
NWS COOP OBSERVER.
0600 PM TOLEDO IL WIND DAMAGE
07/08/01 CUMBERLAND HAM RADIO TOWER BLOWN
DOWN. FROM NWS HAM RADIO
UNIT.
0640 PM ROBINSON IL WIND DAMAGE
07/08/01 CRAWFORD LARGE DEAD TREE FELL ON A
HOUSE AND DESTROYED THE
HOUSE. REPORTED BY ESDA.
KELLY/HUETTL/GOETSCHFlash Flood, Clark
- When
- July 8, 10:57 PM CST to July 9, 9:00 AM CST
- Where
- Clark County, Countywide
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.334, -87.788 (the zone’s center; the record gives no point)
Radar estimated over 5 inches of rainfall across the county overnight, with the heaviest rain falling between Marshall and Casey. A cooperative observer in Marshall reported 4 inches of rain during the period, with the Casey observer reporting 3.2 inches. Numerous county roads were reported to be flooded as well as streets in both Casey and Marshall. A portion of Cork Road at 1950th (4 miles northeast of Marshall) was reported to have been washed out. The Little Creek in Martinsville was reported to be out of its banks and water covering many of the bridges going over the creek. No injuries were reported and no damage figures were available.
Flash Flood, Edgar
- When
- July 8, 11:20 PM CST to July 9, 4:30 AM CST
- Where
- Edgar County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.679, -87.746 (the zone’s center; the record gives no point)
Over 6 inches of rain fell in portions of the county during the period, especially in and around Kansas, where local residents reported nearly 8 inches of rain falling in the east part of the city. Radar was estimating anywhere from 8 to 10 inches of rain. Numerous roads were reported flooded for several hours. This included the intersections of Routes 133 and 49, between Paris and Kansas, and Route 133 west of Redmon. No roads were closed, but high water signs were posted for local motorists. Damage from the flooding was reported on the top of a concrete bridge south of Grandville, where a hole was created by the water. Several culverts were also washed away, including a 7 by 40 foot culvert in rural Edgar county. A school and a church were affected by the flooding in Kansas. No injuries were reported with any of the flooding and no damage figures are available at this time.
Flash Flood, Coles
- When
- July 8, 11:45 PM CST to July 9, 4:45 AM CST
- Where
- Coles County, Oakland
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.520, -88.222 (the zone’s center; the record gives no point)
Roads were reported flooded in Oakland, with a local resident reporting over 8 inches of new rainfall.
Flash Flood, Crawford
- When
- July 9, 12:30 AM CST to 6:30 AM CST
- Where
- Crawford County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.003, -87.760 (the zone’s center; the record gives no point)
At 1240 am CST, several streets were reported to be flooded in Robinson, as well as many outlying county roads. A cooperative observer in Hutsonville reported 3.7 inches of rain for the 24 hour period. State Route 1A, as well as Route 33, west of Robinson, and the intersection of Route 1 and County Road 1300N were reported flooded in spots.
Flash Flood, Douglas
- When
- July 9, 1:55 AM CST to 5:00 AM CST
- Where
- Douglas County, Tuscola
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.770, -88.217 (the zone’s center; the record gives no point)
At 155 am, flooding was reported under a viaduct 1mile west of Tuscola. A vehicle was caught in the water and stalled out. The driver escaped unharmed. By 220 am CST, several streets were reported flooded in Tuscola.
Flash Flood, Lawrence
- When
- July 9, 4:00 AM CST to 7:00 AM CST
- Where
- Lawrence County, Lawrenceville
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.720, -87.727 (the zone’s center; the record gives no point)
Water was reported over the road on Route 250, between Lawrenceville and Bridgeport at 405 am CST. Several roads were also reported flooded in the towns of Lawrenceville and Bridgeport.
Flood, Coles
- When
- July 9, 4:45 AM CST to 11:30 AM CST
- Where
- Coles forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.520, -88.222 (the zone’s center; the record gives no point)
A fatality occurred after the flash flooding had ended. Around 1230 pm, an 87 year old man drove through an area where water was over the roadway, near Oakland. The water resulted from the runoff of the heavy rainfall earlier in the day into the nearby the headwaters of the Embarras River and a local creek (East Donica Creek). Eyewitness reports indicate the vehicle was lifted off the ground and was carried off the road, into a field. There was a drop of 8 to 10 feet from the edge of the road into the field. The flood waters spilled into the vehicle. By the time rescue units got to the scene, the vehicle was nearly covered in water. Rescuers managed to remove the gentleman, who was then transported to the hospital, where he was pronounced dead.
Flash Flood, Effingham
- When
- July 9, 5:00 AM CST to 8:15 AM CST
- Where
- Effingham County, Altamont
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.060, -88.590 (the zone’s center; the record gives no point)
At 525 am CST, a street was reported flooded in the town of Altamont. By 650 am CST, numerous streets were reported flooded in the town.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Flood, Coles | 2001-07-09 | 87 | Male | Vehicle/Towed Trailer | Direct |
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Winds in Kentucky, July 8, 20012 deaths · 3 injured · $291,000 · 60 kt wind · 23 events
- Flash Flooding in West Virginia, July 8, 20011 death · $200 million · 9 events
- Lightning Strike in Indiana, July 8, 20011 death · 1 event
- Flash Flooding and Damaging Wind in Virginia, July 8, 2001$15 million · 4 events
- Tornadoes and Damaging Winds in Illinois, July 8, 2001$8.5 million · F0 · 12 events
- Flash Flooding and Damaging Winds in West Virginia, July 8 to 9, 2001$3.5 million · 51 kt wind · 4 events
- Hail and Damaging Winds in Kentucky, July 8, 2001$100,000 · 80 kt wind · 44 events
- Damaging Winds in Indiana, July 8, 20011 injured · $110,000 · 60 kt wind · 33 events
- Lightning Strikes in Indiana, July 8, 2001$410,000 · 3 events
- Hail and Damaging Winds in Illinois, July 8, 2001$295,000 · 65 kt wind · 8 events
- Damaging Winds in Iowa, July 8, 2001$131,000 · 65 kt wind · 11 events
- Damaging Winds in Indiana, July 8, 2001$107,000 · 52 kt wind · 14 events